MAUDE Adverse Event Report: MICROVENTION, INC. AZUR CX DETACHABLE; EMBOLIZATION COIL

MICROVENTION, INC. AZUR CX DETACHABLE; EMBOLIZATION COIL
Model Number 45-751632
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The lot number was provided.A review of the approved device history records indicated the lot met all release criteria.A lot history trending review was performed and there were no similar complaints for this lot number.The coil remains implanted in the patient and the remainder of the device was not returned to the manufacturer; therefore, a product analysis could not be performed.The root cause is unknown.The instructions for use (ifu) identifies premature or difficult coil detachment as potential complications associated with use of the device.
 
Event or Problem Description
It was reported that during treatment of a proximal splenic artery for a preoperative embolization of the splenic artery, an azur coil in a high flow artery was used.The coil would not set up properly in the vessel and kept moving distally.The coil was retracted and re-deployed several times resulting in the coil detaching from the delivery pusher.It was reported that the physician indicated that he twisted (torqued) the delivery pusher while trying to get the coil to seat properly, and indicated that the technique may have compromised the integrity of the coil/pusher wire connection.The coil could not be removed.No attempts were made to retrieve the coil.It was a preoperative embolization to slow down blood flow prior to the patients splenectomy.The spleen is being removed so having a coil in the artery blocking flow actually helps even though the physician would've liked it to be more proximal.The coil remains in the mid splenic artery.The spleen was going to be removed and then the artery would be ligated.The coil is not impending flow.There was no patient injury or intervention reported with this event.The patient was reported to be stable.
 
Additional Manufacturer Narrative
The pusher was received for evaluation.Review of the return pusher found multiple damaged locations.The proximal gold connector was found to be bent.The introducer sheath on the pusher was found to be broken from its intended location, and the proximal end of the glue transition was missing.The distal end of the pusher was found to be damaged in the form of a distorted strain relief.The strain relief was folded and twisted.The monofilament was removed from the pusher for further analysis.The distal end of the monofilament was found to have an unidentifiable profile.The profile exhibits both signs of thermal detachment and tensile force.Based on the investigation, the complaint was able to be confirmed.The implant was returned detached from the pusher.The root cause cannot be definitively determined at this time.The profile of the monofilament was non-distinct, and cannot aid in identification of the failure mode in this case.Though it cannot be confirmed, it is suspected that the "twisting" motion that the physician utilized in the procedure created the premature detachment finding.The noted use would be outside the intended performance expectation.

Brand Name
AZUR CX DETACHABLE
Common Device Name
EMBOLIZATION COIL
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8363894
Report Number2032493-2019-00034
Device Sequence Number16625159
Product Code KRD
UDI-Device Identifier00812636021096
UDI-Public(01)00812636021096(11)170819(17)220731(10)17081951W
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K151358
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date07/31/2022
Device Model Number45-751632
Device Catalogue Number45-751632
Device Lot Number17081951W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2019
Initial Date Received by Manufacturer 01/24/2019
Supplement Date Received by Manufacturer01/24/2019
Initial Report FDA Received Date02/22/2019
Supplement Report FDA Received Date05/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1